Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 78, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 4, 2005, 5:22 PM EDT for Hillsdale County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2005, 5:22 PM EDT (21:22 UTC)
- Expired
- Jul 4, 2005, 5:54 PM EDT
- In force
- 32 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Hillsdale County, MI
The radar
The Northern Indiana radar (KIWX), 115 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:50 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 100 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 042123 SVRIWX MIC059-042215- /O.NEW.KIWX.SV.W.0078.050704T2122Z-050704T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 522 PM EDT MON JUL 4 2005 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HILLSDALE COUNTY IN MICHIGAN * UNTIL 615 PM EDT * AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. AMATEUR RADIO MEASURE A 60 MPH WIND GUST 2 MILES NORTH OF THE INTERSECTION OF US 12 AND INTERSTATE 69. THIS SEVERE STORM WAS LOCATED 11 MILES WEST OF LITCHFIELD...OR ABOUT 4 MILES NORTHEAST OF COLDWATER...AND MOVING EAST AT 40 MPH. * LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE... LITCHFIELD... JONESVILLE AND HILLSDALE... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4183 8436 4184 8484 4207 8483 4207 8436 $$
1 follow-up statement
000 WWUS53 KIWX 042154 SVSIWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTHERN INDIANA 454 PM EST MON JUL 4 2005 MIC059-042204- /O.CAN.KIWX.SV.W.0078.000000T0000Z-050704T2215Z/ HILLSDALE MI- 554 PM EDT MON JUL 4 2005 ...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR... HILLSDALE COUNTY IN MICHIGAN AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAD WEAKENED OVER NORTHERN HILLSDALE COUNTY...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT MONDAY EVENING FOR INDIANA AND MICHIGAN AND OHIO. LAT...LON 4183 8436 4184 8484 4207 8483 4207 8436 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:02 PM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 4, 3:02 PM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 202 PM EST MON JUL 4 2005 .SHORT TERM... TONIGHT AND TUESDAY VISIBLE SATELLITE IMAGERY THIS AFTN WAS SHOWING DEVELOPING CONVECTION FROM SERN WISCONSIN...S AND SWWD INTO ERN IL...CNTRL IL...THEN INTO SERN MO. THIS CONVECTION WAS DEVELOPING ALONG A PREFRONTAL TROF/BOUNDARY. LOW LVL MSTR CONV/DEWPOINT POOLING WAS OCCURRING AHEAD OF THIS BOUNDARY. THIS FEATURE WILL BE THE FIRST ROUND OF SHOWERS AND THUNDERSTORMS INTO THE REGION LATE THIS AFTN AND EVENING. WITH SFC TO 6 KM DEEP LAYER SHEAR EXCEEDING 30 KTS (MODERATE SHEAR)...SBCAPES BETWEEN 2000 J/KG AND 3000 J/KG (MODERATE INSTABILITY)...AND SOME VEERING WINDS WITH HEIGHT (LEADING TO STORM ORGANIZATION)...SOME OF THE STORMS COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE WX THREATS. ATTM...AM PLANNING ON SEVERE WX WORDING IN ZONES FOR ROUGHLY THE ERN TWO THIRDS OF THE CWFA FOR THIS EVENING. WILL HOLD OFF ZONE ISSUANCE AS LONG AS POSSIBLE TO SEE WHAT SPC/S NEXT MOVE WILL BE IN TERMS OF ISSUING A WATCH BOX FOR OUR AREA. THEN...LATER THIS EVENING AND OVERNIGHT...AN UPR LVL S/WV WILL MOVE FROM MISSOURI INTO NRN INDIANA BETWEEN 00Z AND 09Z. THE DPVA ASSOCD WITH THIS FEATURE WILL COMBINE WITH SUBSTANTIAL UPR DIV FROM RR QUAD OF JET MAX OVER ONTARIO. THIS UPR LVL ASCENT WILL COMBINED WITH LOW LVL SFC TO 850 MB CONVERGENCE AHEAD OF COLD FRONT JUST WEST OF AFOREMENTIONED BOUNDARY. AS A RESULT OF A GOOD LOW LVL CONV/UPR DIV COUPLET...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE ACRS THE WRN/SWRN CWFA BETWEEN 03Z AND 06Z...SPREADING EASTWARD DURING THE OVERNIGHT HOURS. WITH PRECIPITABLE WATER VALUES RANGING BETWEEN 1.5 TO 2 INCHES...WILL MENTION SOME LOCALLY HEAVY RAIN POSSIBLE. COLD FRONT WILL BE ROUGHLY THROUGH HALF THE CWFA BY 12Z TUESDAY...PUSHING EAST OF THE REGION BY 18Z. SHOWERS AND THUNDERSTORMS WILL LIKELY STILL BE ON GOING ACRS THE ERN ONE THIRD OF THE CWFA...WHILE A FEW SHOWERS WILL LINGER BEHIND THE COLD FRONT. SKIES WILL GRADUALLY BECOME PARTLY CLOUDY FROM NW TO SE AS SOME DRIER AIR FROM THE SFC TO 850 MB MOVES INTO THE FCST AREA FROM THE NORTHWEST. AS FOR TEMPS...CURRENT FCST OVERNIGHT LOWS IN THE MID AND UPPER 60S LOOK GOOD...SO WILL NOT CHANGE. HIGHS ON TUESDAY WILL RANGE FROM THE MID AND UPPER 70S ALONG THE LAKE MICHIGAN SHORE LINE...TO THE LOWER AND MID 80S ELSEWHERE...WHICH IS PRETTY MUCH IN LINE WITH MOST MOS GUIDANCE...AND THIS SEEMS REASONABLE GIVEN 1000 MB-850 MB THICKNESS SCHEMES AND 850 MB TEMPS. && .LONG TERM... TUESDAY NIGHT THROUGH MONDAY ZONAL FLOW AT THE BEGINNING OF THE MEDIUM RANGE FORECAST PERIOD WILL TRANSITION INTO A MORE AMPLIFIED PATTERN ACROSS NOAM BY THE END OF THE WEEK WITH A DEEP GULF OF ALASKA TROUGH DIGGING INTO THE PAC NW AND BRITISH COLUMBIA WITH DOWNSTREAM RIDGING BUILDING ACROSS THE CENTRAL CONUS. A MEAN TROUGH WILL ALSO PERSIST ACROSS SOUTHEAST CANADA THROUGH THE NEXT 7 DAYS. SYSTEM IN THE SHORT RANGE PORTION OF THE FORECAST WILL MOVE EAST AND EXIT BY TUESDAY EVENING WITH DRYING AND SUBSIDENCE SUPPORTING A GENERAL DECREASE IN CLOUDINESS TUES NGT. NAM/GFS MORE AGGRESSIVE ON TODAYS RUNS IN BRINGING A SECONDARY SHORTWAVE AND ATTENDANT SURFACE TROUGH SOUTH THROUGH THE CWA WED PM AND EVENING. GFS LOOKS TO BE OVERDONE IN CLOSING OFF A MID LEVEL CIRCULATION CENTER WED NIGHT AND THURS OVER THE EASTERN GREAT LAKES. GIVEN THE CHANGE FROM CONTINUITY ON THIS LATEST NCEP MODEL ITERATION WILL STICK WITH THE GOING DRY FORECAST AND AWAIT FUTURE MODEL SUPPORT BEFORE ADDING ANY CHANCE POPS. THURSDAY THROUGH SATURDAY SURFACE HIGH PRESSURE WILL SETTLE OVER THE GREAT LAKES AND OHIO VALLEY AND BEGIN YET ANOTHER LONG PERIOD OF DRY WEATHER. THE INITIALLY COOL H85 TEMPS ON WEDNESDAY WILL SLOWLY CLIMB EACH DAY WITH HIGH TEMPS BACK TO THE UPPER 80S TO NEAR 90 BY NEXT WEEKEND. HUMIDITY LEVELS WILL STAY RELATIVELY LOW THROUGH THE REST OF THE WEEK AND THEN BEGIN TO INCREASE NEXT WEEKEND AS DEEPER SOUTHERLY RETURN FLOW DEVELOPS ON THE BACKSIDE OF THE DEPARTING SURFACE HIGH. MEDIUM RANGE MODEL GUIDANCE CONTINUES TO SHOW A MORE ROBUST SHORTWAVE DIGGING INTO SOUTHEAST CANADA THIS WEEKEND THAT MAY DRAG A WEAK COLD FRONT THROUGH THE GREAT LAKES. WITH MODEL UNCERTAINTIES AND THE LACK OF STRONG UPPER LEVEL SUPPORT AND DEEP MOISTURE WILL CONTINUE WITH A DRY FORECAST FOR THE UPCOMING WEEKEND UNTIL DETAILS BECOME MORE CLEAR. OTHERWISE MID/UPPER LEVEL RIDGING WILL SLOWLY BUILD ACROSS THE CENTRAL CONUS THIS WEEKEND WITH HEAT BEGINNING TO SPREAD EAST OUT OF THE PLAINS TOWARD THE MISSISSIPPI VALLEY. && .AVIATION... 18Z-18Z. SFC ANALYSIS AND VISIBLE SATELLITE IMAGERY AT 17Z DEPICTED A PREFRONTAL TROF/BOUNDARY FROM SE WISCONSIN INTO ERN AND CNTRL IL. THIS PREFRONTAL TROF/BOUNDARY WILL CAUSE SHOWERS/THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF IT. THESE SHOWERS/STORMS MAY AFFECT THE KSBN TAF SITE BETWEEN 20Z AND 24Z. THEREAFTER...A COLD FRONT JUST TO THE WEST OF THE PREFRONTAL TROF/BOUNDARY WILL MOVE TOWARD THE REGION. THE FRONTAL ZONE WILL INTERACT WITH A MOIST AND STABLE AIRMASS. NAM AND GFS 12Z MODELS ALSO CONTINUE TO PIVOT A SUBSTANTIAL S/WV FROM MISSOURI INTO NRN/CNTRL INDIANA BY 06Z. THE LIFT FROM THE S/WV (AND UPR JET SUPPORT ) COMBINED WITH INCREASING LOW LVL CONV FROM THE SFC TO 850 MB WILL CREATE A WIDESPREAD SHOWER AND THUNDERSTORM CLUSTER ACRS ERN IL/INDIANA LATER THIS EVENING INTO THE EARLY MORNING HOURS. LOCALLY HEAVY RAIN WILL CREATE IFR VSBYS WITHIN THUNDERSTORMS. THE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL LIKELY WEAKEN SOME IN INTENSITY AS IT PUSHES EAST INTO ERN INDIANA/WRN OHIO OVERNIGHT...BUT THE COVERAGE SHOULD STILL BE FAIRLY SUBSTANTIAL TO INCLUDE WIDESPREAD CONDITIONS AT THE KFWA TAF SITE. THE COLD FRONT WILL BE LOCATED ACRS SE MICHIGAN/ERN INDIANA BY 12Z AND EAST OF THE CWFA BY 15Z. ONCE THIS FRONT PASSES...MOSTLY CLOUDY SKIES CAN BE EXPECTED THROUGH 18Z WITH CIGS EXPECTED TO IMPROVE TO THE VFR CATEGORY. && .IWX WATCHES/WARNINGS/ADVISORIES... .IN...NONE. .MI...NONE. .OH...NONE. .LK MI...NONE. && SHORT TERM/AVIATION...HICKMAN LONG TERM...HITCHCOCK
Hazardous weather outlook, Jul 4, 1:20 PM EDT, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1220 PM EST MON JUL 4 2005 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-051030- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 1220 PM EST MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS DEVELOPING OVER CENTRAL ILLINOIS EARLY THIS AFTERNOON WILL CONTINUE TO INTENSIFY AND MOVE EAST INTO NORTHWEST INDIANA BY LATE AFTERNOON. THESE STORMS WILL CONTINUE TO MOVE EAST ACROSS NORTH CENTRAL AND NORTHEAST INDIANA THIS EVENING AND REACH NORTHWEST OHIO BY AROUND OR A LITTLE AFTER MIDNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS GREATER THAN 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. SOME STORMS MAY ALSO CONTAIN VERY HEAVY RAINFALL AND MAY LEAD TO LOCALIZED FLOODING OF SMALL CREEKS AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY MORNING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND THIS EVENING. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-061-051030- 1220 PM EST MON JUL 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS DEVELOPING OVER CENTRAL ILLINOIS WILL MOVE EAST ACROSS SOUTHERN LAKE MICHIGAN LATE THIS AFTERNOON AND THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH LOCALIZED WIND GUSTS GREATER THAN 50 KNOTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRENGTHENING NORTH WINDS WILL CREATE HIGHER WAVES TUESDAY INTO WEDNESDAY...WITH SMALL CRAFT ADVISORY CONDITIONS ANTICIPATED FOR TUESDAY NIGHT INTO WEDNESDAY. THERE WILL ALSO BE AN INCREASED RISK FOR RIP CURRENTS ALONG LAKE MICHIGAN BEACHES TUESDAY INTO WEDNESDAY. HITCHCOCK
In the hours before
Local storm report, Jul 4, 5:00 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
400 PM EST MON JUL 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG CENTREVILLE 41.92N 85.53W
07/04/2005 ST. JOSEPH MI LAW ENFORCEMENT
DOWNED POWERLINE
0352 PM HAIL COLON 41.96N 85.32W
07/04/2005 0.75 INCH ST. JOSEPH MI LAW ENFORCEMENT
&&
MBOGUTHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:39 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 66 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.